Montana, 2020

Hail and Damaging Winds in Montana, August 20, 2020

August 20, 2020 · NWS TFX · 9 events in 6 counties and zones

Shortwave trough moves into The Northern Rockies and continues east-northeastward across Montana. Thunderstorm development occurs across the mountains during the early afternoon hours, with coverage expected to increase as the shortwave moves eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Shortwave trough moves into The Northern Rockies and continues east-northeastward across Montana. Thunderstorm development occurs across the mountains during the early afternoon hours, with coverage expected to increase as the shortwave moves eastward. Greatest instability and potential for organized storm updrafts with hail and locally heavy|rain, in addition to strong winds, exists early in the afternoon with initial storms. Then, transition to more of a widespread thunderstorm wind threat as storms track eastward into the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 19, 10:35 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 19, 10:35 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1135 PM MDT Wed Aug 19 2020

...Update to Aviation...

.UPDATE...

Given latest synoptic-scale and high-resolution CAMS model data,
as well as the amount of lightning activity this afternoon and
evening over southwest Montana, I have decided to extend the Red
Flag Warning for increased thunderstorm activity with gusty and
erratic outflow winds through 10 pm tomorrow evening across all
fire districts. Made updates to PoPs and QPF for tomorrow as well
with the evening update.

&&

.SYNOPSIS...

Hot and dry weather continues throughout the region. Today, mostly
dry thunderstorms pass through the area, with some storms producing
localized rain showers, as well as gusty and erratic winds.
Tomorrow, more widespread thunderstorms and rain showers are
forecast. The chance is marginal for these storms to produce severe
winds. Friday looks a bit cooler with a hot and mild weekend ahead.

&&

.AVIATION...
1135 PM MDT Wed Aug 19 2020 (20/06Z TAF Period)

Scattered to broken mid level clouds in southwest flow aloft will
bring isolated showers/thunderstorms to portions of the forecast
area overnight. Most clear to partly cloudy skies prevail Thursday
morning into early afternoon before cloud cover increases once
again, producing scattered showers and thunderstorms. Storms will
produce gusty and erratic outflow winds with brief MVFR conditions
in precipitation. Outside of storms widespread VFR conditions will
prevail through the forecast period. mpj

Refer to weather.gov/zlc for more detailed regional aviation weather
and hazard information.

NOTE: Amendments not scheduled for Ennis (KEKS) due to ongoing
runway closure.

&&

.FIRE WEATHER...

Mostly dry thunderstorms move through the region today, with some
storms producing localized wetting rain, as well as gusty and
erratic winds. Fast storm motions coupled with fast storm movement
and very warm and dry conditions preceding the thunderstorms could
allow for these storms to spark new fire starts. The Red Flag
Warning remains in effect for Central MT fire districts to highlight
these hazards. Thursday's forecast includes more widespread
thunderstorm and rain shower activity. Additionally, the chance is
marginal that these storm will produce severe weather in the form of
high winds. The Red Flag Warning has been extended and expanded
until 10 pm Thursday evening for the increased
thunderstorm/lightning activity expected through that time across
all fire districts.

&&

.PREV DISCUSSION...
/ISSUED 532 PM MDT Wed Aug 19 2020/

Today...The Treasure State is located on the leading edge of an
approaching trof and beneath an area of diffluence aloft.
Additionally, moisture is moved into the area, and a perturbation
passing through the flow aloft provide the necessary ingredients
for thunderstorms to build and move across Montana. Gusty and
erratic winds have been reported with these storms. Dry
thunderstorms will be common, today; however, some storms are
producing rain showers. From Great Falls and south, The Storm
Prediction Center (SPC) has included the region in a marginal risk
for severe thunderstorm activity. Due to the dry nature of fuels,
and the potential for lightning strikes in dry conditions, The
Red Flag Warning remains in place. Please, see the warning text
for details.

Thursday...Hot summer weather continues. Thunderstorm activity is
forecast and will be more widespread and more productive in terms
of moisture. Additionally, The SPC has included most of the
region in a severe thunderstorm risk that is marginal. The
forecast severe weather would occur in the form of high winds. The
chance is low to moderate for small hail.
- Fogleman

Friday through Sunday...Behind these two systems, Friday will be
a much quieter day. The upper level ridge will regain control of
the weather for the weekend, which should keep us dry and warm.
Temperatures will generally hover in the upper 80s to low 90s in
the lower elevations, with the only isolated thunderstorms forming
over the mountains.

Monday through next Wednesday...Looking into next week, the
weather will become increasingly unsettled as the area begins to
fall under the influence of an approaching upper level trough.
While it is relatively certain that this trough will affect us,
how it will impact us is far less certain. Both the GFS and ECMWF
models show this system pushing through the area Tuesday into
Wednesday morning, the strength of the system is less certain. The
GFS shows wants to keep this trough rather strong, which would
result in a more widespread event, while the ECMWF wants to weaken
this system substantially as it crosses the Canadian Rockies,
which would result in most places remaining dry as the system
passes. For now, will maintain POPs around the 20-30 percent
range, with the highest POPs over the southern mountains. Behind
this system, temperatures should be noticeably cooler, with highs
next week currently expected to be in the low to mid 80s.

Ludwig

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  60  90  54  87 /  20  50  30   0
CTB  56  86  52  85 /  20  70  10   0
HLN  57  89  53  88 /  40  50  10   0
BZN  54  91  51  88 /  60  50  20   0
WYS  44  84  41  83 /  70  20  10   0
DLN  51  86  48  85 /  70  20   0   0
HVR  61  96  57  89 /   0  40  50   0
LWT  58  89  54  85 /  20  30  50   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT Thursday Central and Eastern
Lewis and Clark National Forest Areas...Helena and Townsend
Ranger Districts of the Helena National Forest...Lewis and Clark
National Forest Rocky Mountain District-Rocky Mountain Front...
Lincoln Ranger District of the Helena National Forest.

Red Flag Warning from noon to 10 PM MDT Thursday Chouteau and
Fergus Counties...Eastern Glacier/Toole/Central/Eastern
Pondera/Liberty...Hill and Blaine Counties.

Red Flag Warning from noon to 10 PM MDT Thursday
Deerlodge/Western Beaverhead National Forest...Eastern
Beaverhead National Forest.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, Aug 19, 6:53 PM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
753 PM MDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     2 E SHERIDAN            45.46N 112.15W
08/19/2020  E35 MPH          MADISON            MT   TRAINED SPOTTER

            DIME SIZED HAIL MOSTLY COVERED THE GROUND
            WITH MODERATE TO HEAVY RAIN. ESTIMATED WINDS
            UP TO 35 MPH.

&&

SAC
Local storm report, Aug 19, 7:03 PM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
803 PM MDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0739 PM     TSTM WND GST     2 WNW BOZEMAN           45.68N 111.08W
08/19/2020  M54 MPH          GALLATIN           MT   MESONET

            MESONET STATION FW1907 BOZEMAN.

1134 AM     TSTM WND GST     2 NW WINDHAM            47.10N 110.17W
08/19/2020  M49 MPH          JUDITH BASIN       MT   AWOS

            AWOS STATION K1CM CHARLIE.

0459 PM     TSTM WND GST     4 NE LIMA               44.69N 112.54W
08/19/2020  M46 MPH          BEAVERHEAD         MT   MESONET

            MESONET STATION LMRM8 ANTELOPE RAWS.

0740 PM     TSTM WND GST     BELGRADE                45.78N 111.17W
08/19/2020  M45 MPH          GALLATIN           MT   ASOS

            ASOS STATION KBZN BOZEMAN YELLOWSTONE
            AIRPORT.

1123 AM     TSTM WND GST     6 E GEYSER              47.28N 110.37W
08/19/2020  M45 MPH          JUDITH BASIN       MT   AWOS

            AWOS STATION K1BM BRAVO.

0700 PM     TSTM WND GST     6 WSW BIG SKY           45.23N 111.45W
08/19/2020  M43 MPH          MADISON            MT   MESONET

            MESONET STATION YCTIM 6.3 W BIG SKY
            (AVALANCHE).

0112 PM     TSTM WND GST     6 NNE FORESTGROVE       47.07N 109.03W
08/19/2020  M43 MPH          FERGUS             MT   AWOS

            AWOS STATION K1NM NOVEMBER.

0110 PM     TSTM WND GST     1 E ROY                 47.33N 108.93W
08/19/2020  M43 MPH          FERGUS             MT   AWOS

            AWOS STATION K1OM OSCAR.

1200 PM     TSTM WND GST     2 WNW MOCCASIN          47.06N 109.95W
08/19/2020  M43 MPH          JUDITH BASIN       MT   MESONET

            MESONET STATION MWSM 2.0 W MOCCASIN
            (AGRIMET).

0930 AM     TSTM WND GST     5 ESE PENDROY           48.04N 112.20W
08/19/2020  M43 MPH          TETON              MT   MESONET

            MESONET STATION RICMT 4.9 E PENDROY (MCSCN).

1137 AM     TSTM WND GST     2 SSE GEYSER            47.25N 110.48W
08/19/2020  M42 MPH          JUDITH BASIN       MT   MESONET

            MESONET STATION MTGYS GEYSER (MT DOT).

0135 PM     TSTM WND GST     13 SSE FORESTGROVE      46.83N 108.93W
08/19/2020  M41 MPH          FERGUS             MT   AWOS

            AWOS STATION KMVH N BAR RANCH AWOS.

1234 PM     TSTM WND GST     4 SSE GARNEILL          46.70N 109.73W
08/19/2020  M41 MPH          FERGUS             MT   AWOS

            AWOS STATION K1LM LIMA.

1212 PM     TSTM WND GST     4 NE MOORE              47.02N 109.63W
08/19/2020  M41 MPH          FERGUS             MT   AWOS

            AWOS STATION K1MM MIKE.

1057 AM     TSTM WND GST     13 N CHESTER            48.70N 110.98W
08/19/2020  M41 MPH          LIBERTY            MT   MESONET

            MESONET STATION DW4776 CHESTER.

0921 AM     TSTM WND GST     8 SE EAST GLACIER PARK  48.36N 113.11W
08/19/2020  M41 MPH          GLACIER            MT   MESONET

            MESONET STATION DCRM8 DEEP CREEK RAWS.

0856 AM     TSTM WND GST     13 S MARYSVILLE         46.56N 112.31W
08/19/2020  M41 MPH          LEWIS AND CLARK    MT   MESONET

            MESONET STATION MTMDP MACDONALD PASS (MT
            DOT).

1032 AM     TSTM WND GST     3 SW CUT BANK           48.60N 112.37W
08/19/2020  M40 MPH          GLACIER            MT   ASOS

            ASOS STATION KCTB CUT BANK AIRPORT.

&&

UPDATED LIST OF 40+ MPH WIND GUSTS FROM SHOWERS AND THUNDERSTORMS
ACROSS NORTH CENTRAL, CENTRAL, AND SOUTHWEST MONTANA TODAY
Local storm report, Aug 19, 7:17 PM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
817 PM MDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HEAVY RAIN       5 E GALLATIN GATEWAY    45.58N 111.10W
08/19/2020  M0.54 INCH       GALLATIN           MT   TRAINED SPOTTER

            0.54 INCHES OF RAIN FELL IN ABOUT THE LAST
            20 MINUTES.

&&

SAC
Local storm report, Aug 19, 7:21 PM MST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
821 PM MDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HEAVY RAIN       5 E GALLATIN GATEWAY    45.58N 111.10W
08/19/2020  M0.54 INCH       GALLATIN           MT   TRAINED SPOTTER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 5 E
            GALLATIN GATEWAY. 0.54 INCHES OF RAIN FELL
            IN ABOUT THE LAST 20 MINUTES. MIINOR STREET
            FLOODING.

&&

SAC
Special weather statement, Aug 19, 7:42 PM MST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Great Falls MT
842 PM MDT Wed Aug 19 2020

MTZ015-055-200315-
Madison-Gallatin-
842 PM MDT Wed Aug 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN MADISON AND CENTRAL
GALLATIN COUNTIES...

At 841 PM MDT, a strong thunderstorm was located 19 miles south of
Ennis, or 22 miles southeast of Virginia City, moving east at 45 mph.

Winds in excess of 30 mph and brief heavy rain are possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Madison and central Gallatin Counties.

This includes the following highways...
 Highway 191 between mile markers 31 and 48.
 Highway 287 between mile markers 21 and 34.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4496 11166 4514 11173 4532 11106 4526 11104
      4507 11105 4511 11110 4505 11115 4504 11112
TIME...MOT...LOC 0241Z 253DEG 41KT 4508 11160

SC
Local storm report, Aug 19, 7:48 PM MST, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
848 PM MDT WED AUG 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       1 ESE WEST YELLOWSTONE  44.66N 111.09W
08/19/2020  M0.60 INCH       GALLATIN           MT   MESONET

            MESONET STATION WYSM8 0.8 E WEST YELLOWSTONE
            (SNOTEL).

0735 PM     HEAVY RAIN       5 E GALLATIN GATEWAY    45.58N 111.10W
08/19/2020  M0.54 INCH       GALLATIN           MT   TRAINED SPOTTER

            CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 5 E
            GALLATIN GATEWAY. 0.54 INCHES OF RAIN FELL
            IN ABOUT THE LAST 20 MINUTES. MIINOR STREET
            FLOODING.

0700 PM     HEAVY RAIN       18 SE GALLATIN GATEWAY  45.40N 110.96W
08/19/2020  M0.50 INCH       GALLATIN           MT   MESONET

            MESONET STATION SHFM8 14.0 N MINER (SNOTEL).

0700 PM     HEAVY RAIN       21 SW CAMERON           44.98N 111.95W
08/19/2020  M0.40 INCH       MADISON            MT   MESONET

            MESONET STATION SHCM8 22.3 S VIRGINIA CITY
            (SNOTEL).

0700 PM     HEAVY RAIN       18 W GRANT              44.99N 113.44W
08/19/2020  M0.40 INCH       BEAVERHEAD         MT   MESONET

            MESONET STATION LMHM8 10.1 E TENDOY
            (SNOTEL).

0500 PM     HEAVY RAIN       14 NE BELGRADE          45.89N 110.94W
08/19/2020  M0.40 INCH       GALLATIN           MT   MESONET

            MESONET STATION BRCM8 15.6 NE BOZEMAN
            (SNOTEL).

0500 PM     HEAVY RAIN       5 SW PONY               45.60N 111.96W
08/19/2020  M0.40 INCH       MADISON            MT   MESONET

            MESONET STATION ABRM8 5.4 SW PONY (SNOTEL).

0700 PM     HEAVY RAIN       18 W WHITE SULPHUR SPRI 46.56N 111.29W
08/19/2020  M0.30 INCH       MEAGHER            MT   MESONET

            MESONET STATION BOMM8 19.9 NE TOWNSEND
            (SNOTEL).

0700 PM     HEAVY RAIN       17 W WHITE SULPHUR SPRI 46.58N 111.27W
08/19/2020  M0.30 INCH       MEAGHER            MT   MESONET

            MESONET STATION PCKM8 21.6 NE TOWNSEND
            (SNOTEL).

0500 PM     HEAVY RAIN       14 ENE BELGRADE         45.87N 110.93W
08/19/2020  M0.30 INCH       GALLATIN           MT   MESONET

            MESONET STATION SAJM8 14.7 NE BOZEMAN
            (SNOTEL).

0500 PM     HEAVY RAIN       14 NNE LAKEVIEW         44.79N 111.71W
08/19/2020  M0.30 INCH       MADISON            MT   MESONET

            MESONET STATION TPEM8 13.8 NE LAKEVIEW
            (SNOTEL).

0753 PM     HEAVY RAIN       5 ENE DILLON            45.25N 112.55W
08/19/2020  M0.25 INCH       BEAVERHEAD         MT   ASOS

            ASOS STATION KDLN DILLON.

&&

REPORTS OF 0.25 INCHES OF RAIN OR GREATER FROM TODAY

The radar

The Great Falls radar (KTFX), 139 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Meagher

When
August 20, 12:03 AM MST
Where
Meagher County, 0.36 mi WNW of Ringling
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.272, -110.807

Mesonet station mtdpc deep creek US-12 (mt dot).

Hail, Teton

When
August 20, 2:00 PM MST
Where
Teton County, 2.8 mi S of Agawam
Measured
1.75 in hail
Reported by
Public
Coordinates
47.960, -112.180

Hail size reported to have ranged from pea-size to golf ball size, with winds of 26 mph, and torrential downpour.

Hail, Judith Basin

When
August 20, 3:50 PM MST
Where
Judith Basin County, 0.94 mi W of Raynesford
Measured
1 in hail
Reported by
Public
Coordinates
47.270, -110.750

Posted on Twitter.

Hail, Judith Basin

When
August 20, 4:00 PM MST
Where
Judith Basin County, Raynesford
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.270, -110.730

During a period of time from 450 PM to 500 PM, dime to quarter-size hail fell, along with torrential downpour of large rain drops. Spotter reports the ground partially covered with hail.

Thunderstorm Wind, Hill

When
August 20, 4:05 PM MST
Where
Hill County, 1.95 mi SE of Inverness
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.550, -110.650

Mesonet station mtinv Inverness.

Hail, Judith Basin

When
August 20, 4:26 PM MST
Where
Judith Basin County, 1.46 mi NNE of Geyser
Measured
1 in hail
Reported by
Public
Coordinates
47.270, -110.490

Quarter-size hail in Geyser for 10 min.

Thunderstorm Wind, Hill

When
August 20, 5:25 PM MST
Where
Hill County, 1.38 mi N of (Hvr)havre City-Co A
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
48.550, -109.770

Asos station khvr Havre Airport asos.

Thunderstorm Wind, Fergus

When
August 20, 6:00 PM MST
Where
Fergus County, Roy
Measured
54 kt (62 mph) measured gust
Reported by
AWOS
Coordinates
47.330, -108.930

Oscar awos station k1om.

Thunderstorm Wind, Blaine

When
August 20, 7:18 PM MST
Where
Blaine County, 12.51 mi S of Ft Belknap Agency
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
48.300, -108.720

Fort Belknap raws mesonet station fblm8.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2020Every state in 2020This day in weather historyWarnings in Montana, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918197, 918186, 918188, 918189, 918192, 918190, 918193, 918194, 918196.